Is Tramadol a Safer Opioid?
Tramadol is a prescription pain killer that is prescribed for moderate to severe pain. Tramadol affects the brain to alter the ways you feel and respond to pain. It has effects that are considered similar to opioids. Tramadol can be addictive if it is misused or abused. If there is a family history of substance abuse or an increased risk of addiction, it is not recommended to take Tramadol.
If someone is living with a Tramadol addiction, there are many signs and symptoms you can look for. If dependence on the drug has developed, seemingly erratic or compulsive behavior may occur, especially while trying to obtain more Tramadol. This can look like visiting many different doctors to get prescribed more of this medication or trying to buy the drug off the street. These are dangerous actions that can result in a lot of trouble. Other signs of addiction may include:
Neglecting responsibilities or social life
Inability to feel pleasure
Tramadol abuse is very serious, and it can have numerous effects when it is misused or abused. Here are a few statistics about Tramadol abuse:
A study from 2005 found that 84 percent of patients who abused tramadol in very high doses had seizures within 24 hours
In 2013, 1.5 million people abused painkillers, such as tramadol, for the first time
From 2012-2013, over 60 percent of people who used painkillers like tramadol got the drug from a friend or relative
When Tramadol is taken, it modifies the pain processing signals in the brain. This is what the drug’s use was designed to do to address moderate to severe pain. When large doses are taken, it can also result in euphoric like effects that alter mood and perception. Tramadol can also have anxiety-reducing effects on some people. Due to the way it alters brain chemistry, it can make people feel very relaxed and calm. These immediate effects are often why the abuse of this drug in large doses happens, which can be very dangerous.
Many people don’t realize how addictive Tramadol can actually be. When taken over a long period of time it can make it very likely that a dependence on the drug will develop. Studies have shown that long time abuse may increase the risk of seizures. Taking higher doses of the drug will also increase that risk.
Long term use may also cause the adrenal glands to stop producing vital hormones. This can lead to what is called adrenal insufficiency. Adrenal insufficiency can lead to things such as muscle weakness, fatigue, and low appetite. Other long-term issues that may occur from Tramadol abuse include:
Liver and kidney damage
Behavioral and psychological effects
Serotonin syndrome occurs when there are too many serotonin effects occurring in the central nervous system. Tramadol can increase the levels of serotonin in the brain and long-term use or abuse of Tramadol can cause serotonin syndrome to occur. Serotonin syndrome can be very serious and cause issues such as excessive sweating, incoordination, seizures, and coma. If these symptoms occur, it’s important to seek immediate medical attention.
Many people don’t realize how addictive Tramadol can be. It’s often prescribed as a painkiller but taking it in large quantities can cause a high. This can lead to the abuse of this drug and cause dependence.
If you or someone you know is struggling with a Tramadol addiction there are resources available. Speaking to a medical professional or going to a treatment center are both good options.
If you or a loved one needs help, please call us at
(888) 744-9969 and our team at Blueprints For Recovery in Arizona will help.